Hail, Stanton
- When
- September 3, 4:55 PM CST
- Where
- Stanton County, 10.79 mi NW of Johnson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.680, -101.890
Jet streak dynamics across a surface trough helped to fire thunderstorms across western part of the area that became severe, moving across the region during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Jet streak dynamics across a surface trough helped to fire thunderstorms across western part of the area that became severe, moving across the region during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 3, 1:35 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 235 PM CDT THU SEP 3 2009 .DISCUSSION... DAYS 1-2... THE FORECAST CHALLENGE OF THE DAY IS IF AND WHERE WE MAY HAVE ANY SEVERE STORMS THIS EVENING. THERE IS A MID AND UPPER LEVEL SHORT WAVE DISTURBANCE OVER EASTERN NEBRASKA, MOVING SOUTHEAST TOWARD EASTERN KANSAS/MISSOURI. THIS UPPER FEATURE WILL SEND A LOWER LEVEL TROUGH BACK THROUGH WESTERN KANSAS AND DRAG IT THROUGH CENTRAL KANSAS TONIGHT. THIS TROUGH WILL SERVE AS A FOCUS BOUNDARY FOR CONVECTION. SINCE THE UPPER DYNAMICS STACK UP MORE TO OUR EAST, WILL KEEP WITH THE HIGHER 40 POPS ALONG OUR EAST AND NORTHEAST COUNTIES. AT THIS TIME, DO NOT PLAN TO MENTION SEVERE WORDING, AS THE SURFACE CONVERGENCE OF MOISTURE AND TEMPERATURE GRADIENT FORCES ARE NOT THAT IMPRESSIVE. SPC IS THINKING SIMILAR THOUGHTS TOWARD SCATTERED SEVERE AT BEST. CLOUDS HAVE HUNG AROUND IN PARTS OF OUR EASTERN CWA, PREVENTING FURTHER DESTABILIZATION OF THE LOWER ATMOSPHERE. THE COLD POOL ALOFT ASSOCIATED WITH THE TROUGH MAY BE JUST ENOUGH TO INITIATE STORMS, BUT IF THEY STAY ELEVATED, HEAVY RAIN AND LARGE HAIL WILL BE HARD TO COME BY. INSTEAD, THINK SMALL HAIL IS POSSIBLE AS WELL AS ISOLATED DOWN BURST WINDS. ON A DIFFERENT NOTE, THERE IS A NORTH-SOUTH ORIENTED TROUGH AT THE SURFACE ALONG THE COLORADO/KANSAS BORDER. AT THE SAME TIME, ALTHOUGH WEAK, THERE IS A LEFT EXIT REGION OF THE UPPER (250 MB) JET IN THE 40-50 KNOT RANGE OVER NORTHEASTERN COLORADO AND NORTHWEST KANSAS. THESE TWO FEATURES HAVE COMBINED TO KICK OFF A FEW SHOWERS IN OUR NORTHWEST CWA THIS AFTERNOON, AND EVEN STRONGER CELLS FARTHER NORTHWEST IN NORTHEASTERN COLORADO. THE SUPPORT FROM THIS UPPER JET SHOULD KEEP AT LEAST SCATTERED CONVECTION GOING WELL INTO THIS EVENING IN OUR WESTERN ZONES. AS FOR TEMPS AND WINDS, CHANGED VERY LITTLE FROM THE PREVIOUS PACKAGE. DO NOT SEE THE TEMPERATURES FALLING MUCH BELOW THE EXPECTED 03Z DEW POINT LEVELS. CLOUDS WILL BE ON THE INCREASE AND LIGHT SOUTHEAST TO SOUTH WINDS WILL KEEP THE LOW LEVEL MOISTURE FIELDS AT EVENING LEVELS. THERE SHOULD BE WEAK SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTH FRIDAY, SUPPRESSING THE THUNDERSTORM CHANCES. IT WILL ALSO BE COOL FOR EARLY SEPTEMBER, WITH STRATUS CLOUDS INHIBITING SOLAR HEATING IN ALL MY CWA, ESPECIALLY THE NORTHEAST ZONES. ALL ZONES SHOULD SEE SOME SUN BY LATE AFTERNOON, WITH THE EAST CLEARING OUT THE LATEST. KEPT POPS DOWN IN THE SILENT 10 PERCENT RANGE FRIDAY NIGHT. ANY ORGANIZED PRECIP ACTIVITY SHOULD BE TO OUR SOUTH, CLOSER TO THE FRONT. SATURDAY SHOULD SEE CLEARING FOR MOST LOCATIONS, BUT NOT MUCH APPRECIABLE WARMING AS THE LIGHT EASTERLY SURFACE FLOW WILL KEEP A COLD AIR ADVECTION PATTERN IN PLACE. DAYS 3-7... MEDIUM RANGE MODELS HAVE COME INTO BETTER AGREEMENT TODAY ON THE OVERALL PATTERN. RIDGING IS STILL IN PLACE OVER THE CENTRAL AND EASTERN CONUS SATURDAY NIGHT AND INTO SUNDAY. THE ECMWF IS NO LONGER BRINGING IN ANY WEAK DISTURBANCES IN THE LIGHT FLOW, SO WILL KEEP POPS VERY LOW THROUGH THE EARLY PART OF THE WORK WEEK. WITH THE COOL SFC HIGH MOVING EAST ON SUNDAY AND A LEE TROUGH REDEVELOPING, WE SHOULD SEE SOME WARMING TEMPERATURES THROUGH MONDAY AND TUESDAY, SO KEPT HIGHS IN THE MID TO UPPER 80S WITH ONLY SOME MINOR TWEAKS. THE ECMWF AND GFS HAVE COME INTO BETTER AGREEMENT ON EJECTING THE UPPER TROUGH INTO THE NORTHERN PLAINS BY WEDNESDAY, ALTHOUGH THE CANADIAN IS MORE PROGRESSIVE THAN EITHER OF THESE AND EJECTS THE SYSTEM OUT ON TUESDAY. THE SLIGHTLY SLOWER SOLUTION WAS IN BETTER AGREEMENT WITH THE NCEP AND CANADIAN ENSEMBLE MEANS, SO WILL LEAN TOWARDS THE TROUGH MOVING THROUGH THEN. THE MAIN UPPER FORCING WILL BE WELL TO OUR NORTH, BUT IT SHOULD HELP PUSH A COLD FRONT DOWN INTO KANSAS SOMETIME ON WEDNESDAY. TEMPS WILL DEPEND ON EXACT TIMING AND CLOUDS WHICH ARE VERY UNCERTAIN AT THIS POINT, BUT DID LOWER HIGHS A BIT IN THE NORTH, AND BUMPED UP POPS ON WEDNESDAY A BIT. THE UPPER TROUGH WILL CONTINUE TO MOVE EASTWARD ON THURSDAY, WITH THE COLD FRONT CONTINUING SOUTH AND HIGH PRESSURE BUILDING IN BEHIND IT. LOWERED HIGHS ON THURSDAY A FEW DEGREES WITH STRONG COLD AIR ADVECTION BEHIND THE FRONT. && .AVIATION... CONVECTION HAS ALREADY BEGUN TO FIRE IN EASTERN CO AND FAR WESTERN KS, SO WILL KEEP CB MENTION AT KGCK AND KDDC FOR THIS EVENING. VFR CONDITIONS SHOULD CONTINUE THROUGH AT LEAST 06Z. THERE SHOULD BE MORE CONVECTION MOVING IN FROM THE NORTHEAST LATER TONIGHT AS THE MAIN UPPER DISTURBANCE COMES OUT OF EASTERN NEB. STRATUS WILL ALSO BE DEVELOPING TOWARDS MORNING WITH LIGHT EASTERLY UPSLOPE WINDS AND GOOD MOISTURE. INCLUDED MVFR CEILINGS FOR NOW. THINK THAT 10 KT WINDS AND PRECIP MOVING INTO THE AREA WILL PREVENT A LOT OF DENSE FOG FORMATION, HOWEVER, THERE COULD BE SOME LOCALIZED AREAS THAT GET DOWN TO IFR OR LOWER. THINK THAT STRATUS SHOULD CONTINUE TO NEAR 18Z BEFORE SCATTERING OUT FRIDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 80 57 81 / 30 10 10 10 GCK 60 80 56 81 / 30 10 10 10 EHA 61 83 57 83 / 30 10 10 20 LBL 61 83 57 83 / 30 10 10 20 HYS 56 75 56 79 / 40 20 10 10 P28 60 80 59 81 / 40 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/26/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CDT THU SEP 3 2009 KSZ030-031-043>046-061>066-074>081-084>090-041000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 450 AM CDT THU SEP 3 2009 /350 AM MDT THU SEP 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL BEGIN TO SLOWLY PUSH SOUTH INTO WESTERN KANSAS BY THIS AFTERNOON. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL BOUNDARY LATER THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BE FAIRLY STRONG WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. ALTHOUGH LESS LIKELY, ANY STORM BECOMING SEVERE CANNOT BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM GARDEN CITY TO MEADE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT THU SEP 3 2009
KSZ030-044-045-040000-
LANE-NESS-TREGO-
549 PM CDT THU SEP 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANE...NORTHERN NESS AND
SOUTHERN TREGO COUNTIES...
AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR UTICA...MOVING SOUTHEAST
AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN NORTHERN LANE...NORTHERN NESS AND SOUTHERN TREGO
COUNTIES...INCLUDING THE CITIES OF UTICA...ARNOLD...RANSOM AND
BAZINE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3869 10013 3889 10014 3888 9962 3869 9960
3834 9962 3854 10066 3869 10067
TIME...MOT...LOC 2250Z 295DEG 31KT 3866 10020
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT THU SEP 3 2009
KSZ061-074-084-032330-
HAMILTON-MORTON-STANTON-
553 PM CDT THU SEP 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON AND
STANTON COUNTIES...
AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
AREAS OF STRONG THUNDERSTORMS...ONE 13 MILES NORTH OF MANTER...AND
THE OTHER OVER WESTERN MORTON COUNTY...BOTH ARE MOVING SOUTHEAST AT
15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3787 10205 3787 10157 3699 10157 3698 10204
3707 10205
TIME...MOT...LOC 2252Z 319DEG 13KT 3769 10192
WRIGHTThe Dodge City radar (KDDC), 169 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
16 hail, 3 thunderstorm wind. Local standard time, as filed.
The hail almost completely covered the ground and lasted 10 minutes.
A storm window on the west side of the house was broken out by the hail.
One to two inch diameter tree branches were broken by 60 mph winds that accompanied the hail.
One to two inch diameter tree limbs were broken. Quarter sized hail also accompanied the high wind.
Only a few hail stones were 1 in diameter. The remainder were around 1/2.
One inch diameter tree limbs were blown down by the strong wind.
The average hail size was 1 inch diameter. Leaves were stripped from the hail.
One to one and half inch diameter tree branches were broken by the strong wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196971, 196972, 196974, 196973, 196976, 196975, 196977, 196978, 196980, 196981, 197665, 196984, 196985, 196982, 196983, 197668, 197666, 197667, 197669.